Alert archive / Nevada / Special Weather Statements in 2012

Special Weather Statement, NWS Reno, NV

June 1, 2012Storey County, Nevada

NWS Reno, NV issued this special weather statement at Jun 1, 2012, 5:02 PM PDT for Storey County, Nevada. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2012, 5:02 PM PDT (00:02 UTC)
Expired
Jun 1, 2012, 5:30 PM PDT
In force
28 min
Issued by
NWS Reno, NV

County Storey County, NV

The radar

The Reno radar (KRGX), 16 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2012-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2012-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
3775 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

185 
WWUS85 KREV 020002
SPSREV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
502 PM PDT FRI JUN 1 2012

NVZ003-020030-
GREATER RENO-CARSON CITY-MINDEN AREA-
502 PM PDT FRI JUN 1 2012

...STRONG THUNDERSTORM NEAR SPANISH SPRINGS...

AT 459 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SPANISH SPRINGS...OR 12 MILES NORTHEAST OF
RENO...AND MOVING NORTHEAST AT 15 MPH.

HEAVY RAIN...SMALL PEA SIZE HAIL...AND STRONG GUSTY WINDS TO 50 
MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...SPANISH SPRINGS AIRPORT.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER 
ON ROADWAYS. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER 
INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3983 11966 3971 11949 3960 11964 3966 11975
TIME...MOT...LOC 0001Z 222DEG 13KT 3965 11965

$$

MYRICK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jun 1, 2:00 PM PDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 1, 2:00 PM PDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
200 PM PDT FRI JUN 1 2012

.SHORT TERM...

VERY WARM TEMPERATURES TODAY ACROSS THE REGION, WITH RECORD HIGH
TEMPERATURES LIKELY. RECORD HIGH TEMPERATURE FOR JUNE 1ST IN RENO
WAS SET BACK IN 2007, AT 94 DEGREES. WE WILL HAVE TO SEE LATER THIS
AFTERNOON IF WE BREAK THE RECORD OR NOT, BUT SO FAR WE'RE ON TRACK.
SEE PUBLIC INFORMATION STATEMENT FOR A LIST OF LOCAL RECORD HIGHS
FOR JUNE 1ST.

A WEAKNESS IN THE RIDGE IS MOVING OVER CA/NV TODAY, WITH COOLING
TEMPERATURES ALOFT. WE'RE ALREADY STARTING TO SEE TOWERING CUMULUS
OVER THE EASTERN SIERRA AND WESTERN NEVADA. MORNING SOUNDING HAD A
WEAK CAP AT 450MB, BUT AS SOON AS THE HEATING OVERCOMES THIS CAP,
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION.
CONVECTION WILL DEVELOP OVER THE HIGHER TERRAIN AND LASSEN
CONVERGENCE ZONE FIRST, THEN PUSH EASTWARD INTO WESTERN NEVADA BY
LATE AFTERNOON AND INTO THE EVENING. WITH THE VERY WARM TEMPERATURES
IN THE GREAT BASIN TODAY (LOVELOCK SHOULD BE UP TO NEAR 100
DEGREES), THE THERMAL TROUGH WILL SHIFT INTO CENTRAL NEVADA AND
WESTERLY ZEPHYR WIND WILL PUSH ALL CONVECTION OUR OF THE TAHOE BASIN
THIS EVENING AND EAST OF HIGHWAY 395. THIS AREA OF LOW-LEVEL
CONVERGENCE ALONG AND EAST OF HIGHWAY 395 WILL BE THE AREA OF
GREATEST THUNDERSTORM COVERAGE.

THE MAIN THREAT FROM THUNDERSTORMS TODAY WILL BE GUSTY
OUTFLOW WINDS OF UP TO 50 MPH OR MORE. THERE MAY BE SOME SMALL HAIL
AS WELL, BUT THE DRY BOUNDARY LAYER WILL PROVIDE A FAVORABLE
ENVIRONMENT FOR DOWNBURST WINDS. THUNDERSTORMS WILL ALSO HAVE
MODERATE OR LOCALLY HEAVY RAINFALL, BUT A FEW NEW LIGHTNING STARTS
COULD BE POSSIBLE.

THUNDERSTORM ACTIVITY SHOULD WIND DOWN AFTER MIDNIGHT, ALTHOUGH
LATEST MODELS ARE SHOWING POTENTIAL FOR A FEW SHOWERS LINGERING
THROUGH THE OVERNIGHT AS THEY MOVE EAST OF GERLACH/LOVELOCK.

TEMPERATURES COME DOWN A FEW DEGREES ON SATURDAY AS WE GET SLIGHTLY
COOLER TEMPS ALOFT, BUT STILL WELL ABOVE NORMAL. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE NEAR THE OREGON BORDER AND SOUTH INTO
MINERAL COUNTY, DUE TO SOME LINGERING MOISTURE/INSTABILITY.
AFTERNOON WINDS WILL INCREASE TO THE AROUND 30 MPH.

MUCH DEEPER AND COLDER LOW PRESSURE SYSTEM IS SET TO MOVE INTO
NORTHERN CA/NV BY EARLY NEXT WEEK. THIS WILL INCREASE OUR WINDS
STARTING SUNDAY, WITH GUSTS TO 35MPH. THERMAL AND PRESSURE GRADIENTS
WILL INCREASE IN RESPONSE TO THE DEEPENING TROUGH AND JET MOVING
INTO THE REGION, WITH WINDS ON MONDAY INCREASING WITH GUSTS AROUND
45MPH OR MORE.

ECMWF AND GFS HAVE BEEN SHOWING A SOLID PRECIPITATION EVENT AS WELL,
ESPECIALLY IN THE SIERRA MONDAY AFTERNOON AND MONDAY NIGHT.
CONFIDENCE IS RISING WITH REGARD TO RAINFALL IN THE SIERRA OF OVER
0.5" AND OVER 0.25" ALONG THE SIERRA FRONT NORTH OF RENO (INCLUDING
SUSANVILLE). SNOW LEVELS WILL START OUT VERY HIGH, THEN COME DOWN TO
AS LOW AS 5000 FEET TUESDAY MORNING. LATEST GFS IS A LITTLE
DISCOURAGING THROUGH, WITH A TREND OF LESS QPF FOR THE RENO-TAHOE
AREA. DIDN'T LOWER ANY POPS OR QPF THOUGH, AS THIS IS PROBABLY AN
OUTLIER COMPARED TO ECMWF/GEM.  HOON

.LONG TERM...TUESDAY THROUGH FRIDAY...

MADE ONLY MINOR TWEAKS TO THE EXTENDED GRIDS WITH THIS PACKAGE AS
THERE IS SOME UNCERTAINTY AS TO HOW QUICKLY THE COLD TROUGH DEPARTS
THE FORECAST AREA TUESDAY INTO TUESDAY NIGHT. THE 12Z GFS TRENDED
SLOWER...WITH QUITE A BIT OF SPREAD AMONGST THE MEMBERS OF THE 12Z
GFS ENSEMBLE. THE 12Z GEM AND ECMWF ARE FASTER...WITH THE TROUGH
LIFTING ACROSS NORTHEAST NEVADA TUESDAY AFTERNOON. THE BEST CHANCE
OF SHOWERS ON TUESDAY WILL BE NORTH OF INTERSTATE 80. WITH H700
TEMPS PROGGED TO BE NEAR -8C MIDDAY TUESDAY ACROSS THE NORTH...A MIX
OF RAIN AND SNOW SHOWERS ARE POSSIBLE ON TUESDAY AT HIGHER
ELEVATIONS ABOVE 6000 FT. HIGH TEMPS ON TUESDAY WILL BE WELL BELOW
NORMAL...WITH HIGHS STRUGGLING TO REACH THE MID 60S ACROSS WESTERN
NEVADA VALLEYS.

TEMPS WILL GRADUALLY WARM THROUGH THE REMAINDER OF THE WORK WEEK AS
A SHORTWAVE RIDGE OF HIGH PRESSURE BUILDS ALONG THE WEST COAST.
MYRICK

&&

.AVIATION...

THE MAIN OPERATIONAL CONCERN THROUGH EARLY THIS EVENING WILL BE THE
POTENTIAL FOR GUSTY AND ERRATIC OUTFLOW WINDS AND SMALL HAIL NEAR
THUNDERSTORMS. THE BEST CHANCE OF SCT STORMS WILL BE JUST EAST OF
THE SIERRA ALONG THE 395 CORRIDOR THROUGH 23Z...THEN PUSHING TO THE
EAST ACROSS THE WESTERN NEVADA BASIN AND RANGE THROUGH EARLY THIS
EVENING. OTHERWISE...WINDS WILL BE LIGHT WITH VFR CONDS EXPECTED
THROUGH SATURDAY. MYRICK

&&

.FIRE WEATHER...
THUNDERSTORMS ALREADY DEVELOPING AS OF 1300 ALONG CONVERGENCE ZONES
IN NORTHERN LASSEN/WASHOE COUNTIES AND IN SOUTHERN MONO/MINERAL
COUNTIES. WEAK WESTERLY FLOW WILL DEVELOP AFTER 1600 PUSHING STORMS
ACROSS THE SIERRA FRONT AND BASIN AND RANGE THROUGH THE EVENING.
WITH TEMPERATURES IN THE HIGH 90S TO NEAR 100 DEGREES COMBINED WITH
DRY AIR NEAR THE SURFACE ACROSS WESTERN NEVADA, THE MAIN CONCERN
WITH THUNDERSTORMS WILL BE FOR GUSTY OUTFLOW WINDS, ESPECIALLY EAST
OF THE SIERRA FRONT. LIGHTNING IS EXPECTED WITH THESE STORMS AND IF
STRIKES OCCUR OUTSIDE OF MAIN PRECIPITATION CORES THEN FIRE STARTS
ARE POSSIBLE.

OVER THE WEEKEND, A TROUGH APPROACHING THE WEST COAST WILL BRING
INCREASED WINDS TO EASTERN CA AND WESTERN NEVADA WITH THE POTENTIAL
FOR NEAR CRITICAL CONDITIONS BY LATE SATURDAY AFTERNOON AND EVENING.
WEST TO SOUTHWEST FLOW WILL INCREASE ALONG WITH A STRENGTHENING
SURFACE GRADIENT TO PRODUCE WINDS 10 TO 20 MPH WITH GUSTS 25 TO 30
MPH IN THE AFTERNOON. GUSTY WINDS AND LOW RH WILL CREATE
MARGINAL CRITICAL CONDITIONS FOR SATURDAY AFTERNOON, AND COULD
BE HIGH IMPACT IF THERE ARE ANY ACTIVE FIRES FROM LIGHTNING STARTS
ON THIS AFTERNOON AND EVENING.

FOR SUNDAY, STRONGER WINDS ARE EXPECTED, BUT WITH THE TROUGH PULLING
IN MOISTURE, AFTERNOON HUMIDITIES MAY CLIMB ABOVE CRITICAL LEVELS.
MODEL DISAGREEMENT WITH TIMING OF THE TROUGH PASSAGE HAS LED TO LOW
CONFIDENCE WITH WHEN MOISTURE WILL MOVE INTO WESTERN NEVADA. WIND
GUSTS 30 TO 35 MPH MAY CREATE LOCALIZED CRITICAL FIRE WEATHER
CONDITIONS, ESPECIALLY SOUTH OF INTERSTATE 80 SUNDAY AFTERNOON, BUT
CONFIDENCE NOT HIGH ENOUGH FOR A WATCH AT THIS TIME.

FOR NOW, DECIDED TO HEADLINE THE FIRE WEATHER FORECAST WITH
SCATTERED THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR THIS EVENING,
AND NEAR CRITICAL CONDITIONS FROM GUSTY WINDS AND LOW HUMIDITIES FOR
SATURDAY AND SUNDAY AFTERNOONS.

STRONG TROUGH MOVES ONSHORE LATE SUNDAY NIGHT INTO MONDAY WITH HIGH
CONFIDENCE FOR STRONG WINDS AS GUSTS COULD EXCEED 45 MPH. AS THE
COLD FRONT PASSES THROUGH THE REGION MONDAY, IT WILL BRING COLDER
TEMPERATURES, INCREASE HUMIDITY AND BRING BETTER CHANCES FOR WETTING
RAINS. RAINS COULD BE SIGNIFICANT IN SIERRA FROM TAHOE NORTH WITH UP
TO 1 INCH POSSIBLE. LINDAMAN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Hazardous weather outlook, Jun 1, 2:26 PM PDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
226 PM PDT FRI JUN 1 2012

CAZ070>073-NVZ001>005-021400-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
226 PM PDT FRI JUN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...THIS EVENING AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
THE EASTERN SIERRA...NORTHEAST CALIFORNIA AND WESTERN NEVADA
THROUGH THIS EVENING. STRONGER THUNDERSTORMS COULD PRODUCE GUSTY
OUTFLOW WINDS NEAR 50 MPH...DANGEROUS LIGHTNING...MODERATE
RAIN...AND SMALL HAIL. GUSTY OUTFLOW WINDS COULD GENERATE AREAS OF
BLOWING DUST ALONG INTERSTATE 80 AND HIGHWAYS 50 AND 95.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SUNDAY AN AREA OF LOW PRESSURE IS EXPECTED TO APPROACH THE
EASTERN SIERRA AND WESTERN NEVADA. THIS WILL BRING GUSTY WINDS TO
THE EASTERN SIERRA AND WESTERN NEVADA SUNDAY INTO MONDAY. THE AREA
OF LOW PRESSURE SHOULD MOVE ACROSS THE REGION ON MONDAY WITH
COOLER TEMPERATURES AND INCREASED CHANCES FOR RAIN MONDAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPOTTERS ARE ASKED TO REMAIN ALERT AND REPORT SIGNIFICANT WEATHER
TO THE NATIONAL WEATHER SERVICE IN RENO.

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV  (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 1, 4:08 PM PDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
408 PM PDT FRI JUN 1 2012

NVZ003-004-012345-
GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
408 PM PDT FRI JUN 1 2012

...THUNDERSTORMS MOVING TOWARD PYRAMID LAKE...

AT 400 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SUTCLIFFE...OR 11 MILES SOUTHWEST OF
PYRAMID LAKE...AND MOVING NORTH AT 15 MPH.

OCCASIONAL LIGHTNING...BRIEF MODERATE RAIN...AND GUSTY WINDS TO 40
MPH...WILL OCCUR WITH THIS STORM AS IT MOVES ALONG THE NORTH AND
WEST PORTIONS OF PYRAMID LAKE. ADDITIONAL THUNDERSTORMS MAY
REDEVELOP LATER THIS AFTERNOON AND MOVE OVER PYRAMID LAKE.

IF ON OR NEAR PYRAMID LAKE GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM. STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE
DANGER TO BOATERS.

&&

LAT...LON 4026 11969 4020 11941 3982 11959 3990 11982
TIME...MOT...LOC 2305Z 199DEG 15KT 3996 11967
Special weather statement, Jun 1, 4:54 PM PDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
454 PM PDT FRI JUN 1 2012

CAZ071-020030-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
454 PM PDT FRI JUN 1 2012

...STRONG THUNDERSTORMS MOVING NORTH ACROSS WESTERN LASSEN
COUNTY...

AT 442 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS 7 MILES NORTH OF CA 44 AT SHASTA-LASSEN CO
LINE...OR 24 MILES SOUTH OF NUBIEBER...AND MOVING NORTH AT 10 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...PENNY SIZE HAIL...AND STRONG
GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THESE STORMS. THESE STORMS
CONTINUE TO REDEVELOP OVER THE SAME AREA. BRIEF MODERATE RAINS OVER
THE SAME AREA MAY RESULT IN RISING WATER IN AREA STREAMS...BUT NO
FLOODING IS EXPECTED.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO WEATHER.GOV/RENO ON THE INTERNET FOR
UPDATES.

&&

LAT...LON 4082 12133 4085 12134 4103 12133 4105 12105
      4064 12112 4066 12134 4082 12134
TIME...MOT...LOC 2350Z 184DEG 11KT 4077 12127
Special weather statement, Jun 1, 5:02 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
502 PM PDT FRI JUN 1 2012

NVZ003-020030-
GREATER RENO-CARSON CITY-MINDEN AREA-
502 PM PDT FRI JUN 1 2012

...STRONG THUNDERSTORM NEAR SPANISH SPRINGS...

AT 459 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SPANISH SPRINGS...OR 12 MILES NORTHEAST OF
RENO...AND MOVING NORTHEAST AT 15 MPH.

HEAVY RAIN...SMALL PEA SIZE HAIL...AND STRONG GUSTY WINDS TO 50
MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...SPANISH SPRINGS AIRPORT.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER
INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3983 11966 3971 11949 3960 11964 3966 11975
TIME...MOT...LOC 0001Z 222DEG 13KT 3965 11965

MYRICK

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 5:11 PM PDTSpecial Weather StatementREV34 min
Jun 1, 6:12 PM PDTSpecial Weather StatementREVStorey48 min
Jun 1, 6:15 PM PDTSpecial Weather StatementREVWashoe45 min
Jun 1, 6:47 PM PDTSpecial Weather StatementREVChurchill43 min
Jun 1, 6:56 PM PDTSpecial Weather StatementREV34 min
Jun 2, 6:57 AM PDTFire Weather WatchREV33 hr
Jun 2, 6:57 AM PDTRed Flag WarningREV14 hr

Nearby

Special Weather Statements in Nevada, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.